Thoughts on a weird phenomenon please....

  1. My F-I-L is s/p cabg 7 yrs ago, and s/p TKR a year ago. His md frequently changes his meds around, and it has been playing havoc with his BP. He has a BP machine, which is fairly accurate +/- 10 mm hg, and his BP is so labile.

    He is now only taking 3 meds, Starlix (oral antidiabetic -not even sure he needs this, md hasn't even given him a glucometer), lopressor 25 bid, and benicar hct. I know he really needs his ace and the Beta blocker, but his BP seems to drop alramingly low after eating. After the doc d/c all but these 3 mds, it is now only happening after dinner. It seemed like low BS, but he has just eaten a decent meal.

    I thought my M-I-Lwas exaggerating his behavior until I saw for myself this weekend. He had 1/2 glass wine, eggplant parm, bread, and penne at the restaurant. After eating, he slumped over in his chair. My husband jiggled him and he was arousable, but out of it. We got him some coffee, but after my husband woke him, his behavior was like a sloppy drunk. Trust me, I have seen this guy drunk, he is never like he was this night. He was angry with me, for not knowing why this keeps happening to him, and he yelled about how we know what is happening but aren't telling him. He had an positively eveil little look in his eyes squinting them at me and pointing his finger. Next he's telling my husband how lucky they are to have each found good women, and how he likes me. This is stuff I know he would never normally verbalize out loud.

    So, I know after eating blood is diverted to the gut for digestion, but how can he not eat??How else can this be avoided?

    Any thoughts on why this is happening besides the fact that his ejection fraction is probably in the toilet? That he probably has cardiomyopathy (past history of long-term etoh use) which was not helped by the cabg?

    What about something like neosynephrine nose spray or something to perk him up after eating? We got coffee into him and he did improve. I am at a loss as to what suggest to the doc, and he has been pretty unconcerned about it as far as I can see, which usually means he has no idea what to do about it either.

    So, I am turning to you folks for your input. Has anyone ever seen this happen??
    Thanks for any ideas.
    •  
  2. 18 Comments

  3. by   suzanne4
    What time is he taking his oral diabetic agent? Is he eating dinner at the same time every night? Is this happening every night?

    What time is he taking his other two meds?
  4. by   chaosRN
    I have a couple of other questions to add to suzanne4's questions:
    Is he taking his Lopressor & Benicar at the same time & after he checks his b/p?
    Has anyone checked his glucose?
    Is he seeing a cardiologist?
  5. by   steel magnolia
    Yes he sees a cardiologist, but this doc doesn't want to see him as often and defers to the primary.

    He is taking the starlix at bkft & dinner, and yes, this old marine eats at the same time every night, no exceptions. He and my M-I-L are very set in their ways.

    He takes the Lopressor in the am w bkft and with dinner (always with food) and he takes the benicar hct in the am as well.

    I have checked his glucose a few times, but I haven't gotten a fasting. He has always been below 150 1-2 hrs pp. I was wondering if he really needed starlix.
  6. by   IMustBeCrazy
    Time for a new doctor.
  7. by   suzanne4
    I would try checking his blood sugar before he takes his "pill", then 30 minutes, 60 minutes, 90 minutes, and 2 hours after taking. Something in that pill could be casuing a sudden drop in his sugar. The symptoms that you were descrbing before sound more blood sugar related than BP related. Especially when you say that he gets major behavioral changes quite suddenly.

    I would also think about changing soem doctors here, too.

    Please let us know what you come up with.
  8. by   canoehead
    Or possibly calling an ambulance when he has dec LOC so a doc can check him out at the time.
  9. by   CCU NRS
    Quote from suzanne4
    I would try checking his blood sugar before he takes his "pill", then 30 minutes, 60 minutes, 90 minutes, and 2 hours after taking. Something in that pill could be casuing a sudden drop in his sugar. The symptoms that you were descrbing before sound more blood sugar related than BP related. Especially when you say that he gets major behavioral changes quite suddenly.

    I would also think about changing soem doctors here, too.

    Please let us know what you come up with.
    I think this sounds like a pretty good Idea, also do check his fasting glucose,he may not need the diabetic meds, they will boost insulin making him bottom out
  10. by   hogan4736
    Any doc that prescribes an oral hypoglycemic, should ALWAYS prescribe accucheck BID, PERIOD!!!

    Malpractice otherwise.
  11. by   nursebedlam
    Interesting to know his HbA1c level
  12. by   obeyacts2
    I think the plan of action here should be twofold: Call EMS as soon as he goes ALOC AND fire the careless or clueless doc. Getting EMS in will force the issue.

    Laura
  13. by   steel magnolia
    Good suggestions, and I agree he should have been given an accucheck.

    As far as firing his docs? never gonna happen, been that route, he is STUBBORN and HE trusts his docs, what can I say. EMS?? His wife became septic secondary to ruptured diverticuli they waited so long to get medical atention. She was going to wait until their regularly scheduled appt, two weeks from symtom onset!! These folks do NOT believe in calling 911, despite my best efforts to educate otherwise. Then they get PO'd, right?? My hands are kind of tied here.

    I also thought the synptoms may be from low BS, esp the drunken-like behavior, but, it's always right after he eats! And they do have a BP machine, which they check and his systolic is anywhere from 50-80, yes, systolic!
  14. by   suzanne4
    It sounds like a combination of everything. But remember your BS isn't going to jump up immediately after eating. Is he taking his pill right before dinner or one to two houras before?
    Also with his other meds, they will lower his blood pressure sometimes consistently into the 80s or 90s on some people. He may need to have that changed. And remember that the position of the arm when they are taking the BP must be at the level of the heart, if it is held up then you are going to get a low reading, and if it is down, then the reading can high.
    Have you actually tried taking his BP yourself?

close